Nevada, 2008

Flash Flood in Nevada, July 17, 2008

July 17, 2008 · NWS VEF · 1 event in 1 county or zone

Lingering monsoon moisture triggered thunderstorms which brought isolated flooding to southern Nevada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Lingering monsoon moisture triggered thunderstorms which brought isolated flooding to southern Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 17, 2:25 PM PST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 17, 2:25 PM PST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 PM PDT THU JUL 17 2008

.SYNOPSIS...A TEMPORARY CHANGE IN THE WEATHER PATTERN WILL BRING AN
INCREASE IN TEMPERATURES AND A DECREASE IN CLOUD COVER AND SHOWER
ACTIVITY FRIDAY AND SATURDAY. MONSOON MOISTURE IS EXPECTED TO RETURN
SUNDAY AND INTO EARLY NEXT WEEK WITH THUNDERSTORM COVERAGE EXPANDING
INTO THE AREA ONCE AGAIN.
&&

SHORT TERM...A FLASH FLOOD WATCH CONTINUES OVER PORTIONS OF THE CWA
THROUGH MIDNIGHT TONIGHT. AT 2 PM...THUNDERSTORMS HAD DEVELOPED OVER
THE WESTERN AND SOUTHERN PORTIONS OF CLARK COUNTY AS WELL AS LINCOLN
AND NORTHERN MOHAVE COUNTY. THE STORMS ARE GETTING BETTER ORGANIZED
AND EXPECT THAT COVERAGE AND INTENSITY WILL INCREASE OVER THE NEXT
COUPLE OF HOURS INCREASING THE RISK OF FLASH FLOODING. ABUNDANT
MOISTURE AND WEAK TO MODERATE INSTABILITY IS RECEIVING DYNAMIC
SUPPORT FROM AN UPPER LEVEL DISTURBANCE SPINNING OVER SOUTHERN
CALIFORNIA. THIS AREA OF PVA IS FORECAST TO MOVE EAST THIS AFTERNOON
AND OVERNIGHT POTENTIALLY SUPPORTING TSTORM DEVELOPMENT THROUGH THE
EVENING HOURS. HIGH PRESSURE ALOFT CURRENTLY OFF THE WEST COAST
TRANSITIONS EASTWARD TO CENTRAL CALIFORNIA FRIDAY AND WESTERN
COLORADO ON SATURDAY IN RESPONSE TO A TROUGH MOVING ACROSS THE
NORTHWESTERN STATES AND A DEEPENING UPPER TROUGH APPROACHING THE
WEST COAST. THIS SHOULD DIMINISH IF NOT END THUNDERSTORM CHANCES
OVER MOST OF THE AREA FRIDAY AND SATURDAY WITH THE POSSIBLE
EXCEPTION OF MOHAVE COUNTY IN ARIZONA. SOME UNCERTAINTY TO THIS
HOWEVER AS MODELS ARE HINTING AT A MOISTURE RETURN TO THE EXTREME
SOUTHERN CWA AS EARLY AS SATURDAY AFTERNOON.

.LONG TERM...MODEL CONSENSUS ON A SURGE OF NEW MOISTURE SUNDAY AND
MONDAY INTO THE AREA AS ANOTHER WAVE MOVES WEST THROUGH NORTHERN
MEXICO. HAVE INCREASED THE POP COVERAGE IN THE SOUTHEAST 2/3 OF THE
CWA AS A RESULT AND LOWERED TEMPERATURES A FEW DEGREES AS WELL FOR
THOSE TWO DAYS. AFTER THIS...CONFIDENCE IS DOWN A BIT AS THERE ARE
DIFFERENCES ON HOW SOON AND THE STRENGTH OF SOUTHWEST FLOW SETS IN.
HAVE LEFT IN THE AFTERNOON THUNDERSTORM CHANCE FOR MOHAVE COUNTY ON
TUESDAY AS MOISTURE DOES LINGER THERE AFTER SOUTHWEST FLOW BEGINS.
MIGHT BE ERRING IN DRYING THE AREA OUT TOO SOON. HAVE LEFT IN SOME
SILENT POPS FOR OUR EAST ZONES THAT A LATER SHIFT MAY WISH TO
INCREASE FOR THE SECOND HALF OF NEXT WEEK.
&&

.AVIATION...FOR MCCARRAN...PRIMARY FORECAST PROBLEM IS WINDS CAUSED
BY OUTFLOW BOUNDARIES. NEED TO WATCH FOR THUNDERSTORMS THAT FORM TO
THE SOUTH TO SOUTHWEST AND MOVE INTO THE AREA. THE THUNDERSTORM
THREAT FOR KLAS WILL PERSIST UNTIL 03Z THIS EVENING...BUT OUTFLOW
BOUNDARIES COULD COULD CAUSE PROBLEMS FOR A FEW HOURS AFTER THAT.
FRIDAY WILL SEE A GREATLY REDUCED CHANCE FOR THUNDERSTORMS AND
ASSOCIATED WIND DIRECTION FORECASTING PROBLEMS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE 02-03Z
TIME FRAME THIS EVENING WITH THE GREATEST CONCENTRATION OVER THE
MOUNTAIN AREAS. THE PRIMARY THREAT FORM THESE STORMS WILL BE BRIEF
HEAVY RAIN AND STRONG OUT FLOWS FROM THEM. FRIDAY WILL SEE A REDUCE
COVERAGE OF THUNDERSTORMS WITH THE BULK OF THEM IN MOHAVE COUNTY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL MIDNIGHT PDT TONIGHT FOR NVZ015>022.
AZ...FLASH FLOOD WATCH UNTIL MIDNIGHT MST TONIGHT FOR AZZ001-036.
CA...FLASH FLOOD WATCH UNTIL MIDNIGHT PDT TONIGHT FOR CAZ522-524.
&&

SALMEN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 17, 4:46 AM PST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
546 AM PDT THU JUL 17 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-180400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
546 AM PDT THU JUL 17 2008 /546 AM MST THU JUL 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE AREA TODAY FOR
SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS WITH LOCAL
GUSTY WINDS. POSSIBLE BRIEF HEAVY RAIN MAY PRODUCE ISOLATED FLASH
FLOODING OR URBAN FLOODING. THE BEST CHANCE OF THUNDERSTORMS WILL
BE OVER NORTHERN MOHAVE COUNTY...CLARK AND LINCOLN COUNTIES AND
SOUTHEAST INYO COUNTY. HOWEVER ISOLATED ACTIVITY POSSIBLE ACROSS
ALL AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRIER AIR WILL MOVE OVER THE AREA ON FRIDAY LIMITING THUNDERSTORMS
TO MAINLY NORTHWEST ARIZONA AND EASTERN CLARK/LINCOLN COUNTIES.
GENERALLY DRY CONDITIONS THEN EXPECTED INTO THE WEEKEND AND THE
FIRST OF NEXT WEEK WITH THE EXCEPTION OF ISOLATED THUNDERSTORMS
OVER MOHAVE COUNTY. MOISTURE MAY RETURN NEXT WEEK TO THE EASTERN
PORTION OF THE REGION AS MOISTURE MOVES WEST ACROSS ARIZONA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE ALWAYS
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE
TO DO SO.

The radar

The Las Vegas radar (KESX), 110 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clark

When
July 17, 4:42 PM PST to 5:42 PM PST
Where
Clark County, 7.21 mi ESE of Indian Spgs to 6.61 mi ESE of Indian Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.540, -115.550

U.S. Highway 95 was washed out at Clark County mile marker 112.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106542.